Allergy season is quickly approaching and if your child is known to have seasonal allergic rhinitis (nasal congestion, runny nose, itchy nose and sneezing) during the fall months, it is time to begin the use of their intra-nasal steroids and oral antihistamine on a daily basis. It is also easy to begin therapy for suspected allergic rhinitis as both nasal steroid sprays and non-sedating antihistamines are available over the counter, and there are many choices as well (liquids, chewables, and pills).
Interestingly, I just read an article from a study done in India which looked at Vitamin D levels in children with allergic rhinitis. It was a small study, only 42 children, between the ages of 5-15 years were followed. The authors looked at nasal symptom scores in children who were maintained on their allergic rhinitis protocol but one group received a Vitamin D supplement as well.
Vitamin D is known to have effects on T and B cells which may link Vitamin D to immune related conditions and allergies. There are many interesting studies involving Vitamin D and the role it plays in our daily lives and there continues to be a lot of controversy on the topic as well.
But, with that being said, in this study children who received Vitamin D supplementation (400-800 IU per day depending on age of the child) not only had higher Vitamin D levels, they also had lower nasal symptom scores.
Of course in the study they looked at Vitamin D levels pre and post treatment. But it would seem to me (being an allergy sufferer myself) that adding a daily dose of Vitamin D to my allergy regimen couldn’t hurt.
There continues to be an increase in allergic disease around the world and at the same time, more and more people are seeking protection from the sun (from which we make cutaneous Vitamin D). Sun protection continues to be a good idea too. Of course, this is only one study, and further research with greater study participants are necessary. But in the meantime, you might discuss adding a dose of Vitamin D to your child’s allergy regimen with your pediatrician.